Colorado, 2019Hail and Damaging Winds in Colorado, April 21, 2019
April 21, 2019 · NWS GLD · 4 events in 1 county or zone
During the early afternoon a line of thunderstorms slowly moved northeast across East Central Colorado. Hail up to golf ball size fell at Flagler, with the hail reaching a depth of several inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon a line of thunderstorms slowly moved northeast across East Central Colorado. Hail up to golf ball size fell at Flagler, with the hail reaching a depth of several inches. The hail was several inches all the way to Siebert as well. The hail was deep enough to reduce interstate traffic to a crawl. As the storms exited Flagler a damaging wind gust occurred which blew down many electrical poles a mile or so northwest of town. This resulted in no power for several hours for parts of Flagler.
During the early evening a second round of thunderstorms moved in from the west-northwest. As these thunderstorms moved in a wind gust of 70 MPH occurred, blowing a semi on its on I-70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 12:55 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 21, 12:55 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Sun Apr 21 2019
.SHORT TERM...(This evening through Monday)
Issued at 145 PM MDT Sun Apr 21 2019
Scattered to numerous thunderstorms will move out of northeast
Colorado and across northwest Kansas/southwest Nebraska this
evening as shortwave trough ejects across the area, exiting to
the north by around 07z. Severe threat will be limited to about
04z, then wane as boundary layer cools. Primary hazard will be
wind gusts of up to 60 mph with favorable DCAPE environment/relatively
high bases, followed by a marginal threat of hail up to quarter
sized, and finally a low end risk for locally heavy rainfall.
Clouds will persist through the night with breezy north winds.
Lows will range from the upper 30s in Colorado to the lower 50s in
north central Kansas. Clouds will persist into Monday with perhaps
some partial clearing late in northern areas. As a result,
temperatures will be much cooler, with highs in the upper 50s to
lower 60s. North winds will be gusty and strongest in the morning,
then slowly diminish in the afternoon.
.LONG TERM...(Tuesday through Sunday)
Issued at 139 PM MDT Sun Apr 21 2019
While near term models show a decent amount of disagreement with
how southern plains H5 trough evolves, consensus still appears
that system will track well to the south of the area with only
slim chances of light precipitation glancing the southern CWA.
After system departs, medium range models in reasonable agreement
that ridging will build over the area through the weekend.
Differences emerge with the amplification and strength of the ridge,
with the GFS being a bit more amplified than other available
guidance.
Regardless of preferred solution, seems like weather will be
fairly quiet from Tuesday through Thursday as temperatures slowly
warm, but surface flow does not look really favorable for any
meaningful moisture return until Thursday Night and Friday as sfc
high shifts east and strong southerly flow develops again. Should
we get enough moisture/instability development shear profile with
fast zonal flow would support some organized/severe storms, but
details at this point remain very unclear. Main forecast changes
to available guidance were to nudge temperatures to warmer end of
distribution/ensemble data, although potential for mountain cirrus
limiting insolation a bit concerning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Apr 21 2019
Main aviation concern will be thunderstorm chances this afternoon
and tonight at both KGLD and KMCK. Expecting a line of storms to
develop south of KGLD by mid afternoon which will progress
northward during the late afternoon and evening hours. Gusty winds
and small hail may accompany the storms at KGLD, but with later
arrival time at KMCK do not expect storms to be as strong.
Thunderstorm threat will end by 04z at KGLD and 07z at KMCK.
During the overnight, models show MVFR ceilings moving into the
area from the north and persisting through Monday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, Apr 21, 2:30 AM MST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Sun Apr 21 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 AM MDT Sun Apr 21 2019 /430 AM CDT Sun Apr 21 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Strong to severe thunderstorms are expected mainly along and north
of highway 40 in the 3 PM MDT (4 PM CDT) to 11 PM MDT (midnight CDT)
timeframe. Wind gusts to 65 mph, large hail and locally heavy
rainfall will be the primary threats. The strong outflow winds will
produce some blowing dust and reduced visibilities in spots.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed.
In the hours before
Special weather statement, Apr 21, 1:36 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
236 PM MDT Sun Apr 21 2019
KSZ027-041-212115-
Wallace KS-Greeley KS-
236 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE AND NORTHERN
GREELEY COUNTIES UNTIL 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Weskan, or 16 miles southwest of Sharon Springs,
moving east at 25 mph.
Pea to dime sized hail and wind gusts up to 55 mph will be possible
with this storm.
This storm will remain over mainly rural areas of southwestern
Wallace and northern Greeley Counties.
LAT...LON 3864 10204 3884 10204 3890 10165 3861 10164
TIME...MOT...LOC 2035Z 267DEG 21KT 3875 10201
Vincent
Special weather statement, Apr 21, 1:54 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
254 PM MDT Sun Apr 21 2019
COZ091-212200-
Kit Carson County CO-
254 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Seibert. This storm was nearly stationary.
Additional thunderstorms were located along Interstate 70 between
Seibert and Bethune.
Pea to dime sized hail and wind gusts up to 50 mph will be possible
with these storms. Torrential rainfall can also be expected.
Locations impacted include...
Stratton, Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
426.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring in association with these storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3917 10315 3940 10315 3941 10249 3910 10248
3910 10316
TIME...MOT...LOC 2052Z 178DEG 1KT 3924 10291
VincentSpecial weather statement, Apr 21, 2:03 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Sun Apr 21 2019
KSZ027-028-041-042-212200-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
303 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...SOUTHEASTERN
WALLACE...WESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES UNTIL 400
PM MDT/500 PM CDT/...
At 302 PM MDT/402 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Sharon Springs to 11 miles
north of Horace. Movement was east at 20 mph.
Pea to dime sized hail and wind gusts up to 55 mph will be possible
with these storms.
Locations impacted include...
Leoti, Sharon Springs, Winona, Wallace, Marienthal and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 10122 3844 10120 3850 10186 3898 10187
TIME...MOT...LOC 2102Z 266DEG 16KT 3890 10176 3864 10175
Vincent
Special weather statement, Apr 21, 2:09 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
309 PM MDT Sun Apr 21 2019
COZ091-212145-
Kit Carson County CO-
309 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY
UNTIL 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Vona, or 7 miles northwest of Stratton, moving north
at 5 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Vona.
This includes Interstate 70 in Colorado near mile marker 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10266 3957 10264 3932 10260 3928 10278
3951 10292
TIME...MOT...LOC 2109Z 163DEG 6KT 3936 10271
VincentLocal storm report, Apr 21, 2:21 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 10 S SHARON SPRINGS 38.75N 101.74W
04/21/2019 E0.88 INCH WALLACE KS TRAINED SPOTTER
HAIL STARTED OUT AS PEA THEN INCREASED TO
NICKEL SIZE, COVERING THE GROUND. HAIL
LASTED FOR ROUGHLY 8 MINUTES.
&&Local storm report, Apr 21, 2:22 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
04/21/2019 M57 MPH WALLACE KS MESONET
&&Hail, Kit Carson
- When
- April 21, 2:22 PM MST to 2:46 PM MST
- Where
- Kit Carson County, 0.59 mi SSE of Flagler
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.292, -103.065
Several inches of hail is on the ground. The hail ranged from pea to golf ball in size.
Thunderstorm Wind, Kit Carson
- When
- April 21, 2:57 PM MST
- Where
- Kit Carson County, 0.59 mi WNW of Flagler
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.302, -103.081
Many power poles were blown down causing parts of Flagler to be without power. As of 8:40 PM MST, power was being restored to the west part of town.
Thunderstorm Wind, Kit Carson
- When
- April 21, 5:44 PM MST to 5:54 PM MST
- Where
- Kit Carson County, 0.53 mi E of Seibert
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.300, -102.870
Sustained winds of 58 MPH were also measured during the peak wind gust.
Thunderstorm Wind, Kit Carson
- When
- April 21, 5:48 PM MST
- Where
- Kit Carson County, 3.99 mi WSW of Seibert
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.280, -102.950
A semi trailer was blown on its side on I-70.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, April 21, 20191 death · 1 event
- Hail and Damaging Winds in Nebraska, April 21, 2019$250,000 · 1.5 in hail · 7 events
- Damaging Winds in Kansas, April 21, 2019$25,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Kansas, April 21, 20191.25 in hail · 7 events
- High Wind in Alaska, April 21 to 22, 2019$4,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in Kansas, April 21, 20191.75 in hail · 5 events
- Hail and Damaging Wind in Nebraska, April 21, 20191 in hail · 5 events
- High Wind in Texas, April 21, 201955 kt wind · 3 events
- Heavy Snow in Alaska, April 21 to 24, 20193 events
- Hail in Kansas, April 21, 20191.5 in hail · 3 events
- Hail in Iowa, April 21 to 22, 20190.88 in hail · 3 events
- Flood in Idaho, April 21 to 26, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819291, 819293, 819297, 819296.